Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 48, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 6, 2011, 2:55 PM EDT for Tyrrell County, North Carolina. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2011, 2:55 PM EDT (18:55 UTC)
- Expired
- Jul 6, 2011, 3:15 PM EDT
- In force
- 20 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
County Tyrrell County, NC
The radar
The Morehead City radar (KMHX), 143 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1566 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 666 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
889
WUUS52 KMHX 061855
SVRMHX
NCC177-061915-
/O.NEW.KMHX.SV.W.0048.110706T1855Z-110706T1915Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
255 PM EDT WED JUL 6 2011
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN TYRRELL COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 315 PM EDT
* AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER FRYING PAN LANDING...OR 20 MILES WEST OF
MANNS HARBOR...MOVING NORTHEAST AT 30 MPH. QUARTER SIZED HAIL IS
LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
FORT LANDING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL CAPABLE OF BREAKING WINDOWS...
DAMAGING ROOFS AND DENTING VEHICLES. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 0 0...8 8 9...6 8 8 9.... WHEN YOU CAN DO SO SAFELY
&&
LAT...LON 3599 7605 3597 7601 3592 7601 3589 7603
3587 7604 3585 7606 3582 7606 3581 7604
3577 7605 3573 7612 3587 7626 3600 7607
TIME...MOT...LOC 1852Z 232DEG 26KT 3586 7609
$$
AUSTIN1 follow-up statement
245
WWUS52 KMHX 061908
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
308 PM EDT WED JUL 6 2011
NCC177-061915-
/O.CON.KMHX.SV.W.0048.000000T0000Z-110706T1915Z/
TYRRELL NC-
308 PM EDT WED JUL 6 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR NORTHEASTERN TYRRELL COUNTY...
AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
ALLIGATOR...OR 19 MILES WEST OF MANNS HARBOR...MOVING NORTHEAST AT 30
MPH.
HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... FORT LANDING.
THIS STORM IS PRODUCING LARGE HAIL CAPABLE OF BREAKING WINDOWS...
DAMAGING ROOFS AND DENTING VEHICLES. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 0 0...8 8 9...6 8 8 9.
LAT...LON 3599 7605 3597 7601 3592 7601 3589 7603
3587 7604 3585 7606 3582 7606 3581 7604
3577 7605 3573 7612 3587 7626 3600 7607
TIME...MOT...LOC 1908Z 232DEG 26KT 3591 7607
$$
AUSTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 11:40 AM EDT, 3 hours 15 minutes earlier.
Area forecast discussion, Jul 6, 11:40 AM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1140 AM EDT WED JUL 6 2011 .SYNOPSIS... HIGH PRESSURE TO THE EAST WITH A TROUGH OF LOW PRESSURE INLAND WILL CONTINUE THROUGH THE END OF THE WEEK. A COLD FRONT WILL APPROACH THE AREA FRIDAY...MOVE IN ON SATURDAY AND STALL JUST TO THE SOUTH SUNDAY. WEAK HIGH PRESSURE WILL BUILD IN FROM THE NORTH SUNDAY AND WILL EXTEND OVER THE AREA MONDAY AND TUESDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AS OF 600 AM WED...UPDATED TO INCLUDE SLGT CHC POPS ENTIRE NW HALF OF AREA EARLY THIS MORNING...AND DROPPED MENTION OF AREAS OF FOG. ADDITIONAL WDLY SCT CONVECTIVE ACTIVITY CONTINUES TO DEVELOP WRN AND NRN SECTIONS WITH WEAK SHRT WV MOVING ACROSS. WDSPRD CLOUDINESS WITH THIS FEATURE PRECLUDING FOG DEVELOPMENT. /PREVIOUS DISCUSSION/ SFC PATTERN UNCHANGED TODAY WITH UPR LEVELS FAVORABLE FOR ADDITIONAL CONVECTIVE ACTIVITY...AND SLGT RISK OF SVR PER SPC OUTLOOK. WDLY SCT ACTIVITY WILL AFFECT COASTAL SECTIONS AND COASTAL PLAINS EARLY THIS MORNING...THEN EXPECT SCT COVERAGE ALONG AND NW OF SEA BREEZE THIS AFTN. ISOLD WET DOWNBURST THREAT WITH STRONGER STORMS AND LOCALIZED MINOR FLOOD THREAT FROM SLOW MOVING CELLS WITH PRECIP WATER AROUND 2 INCHES. LEANED TO WARMER MAV GDNC AND PERSISTENCE FOR MAX TEMPS...LOWER 90S INLAND AND UPR 80S COAST. INCLUDED MENTION OF AREAS OF FOG EARLY THIS MORNING FOR WRN AND NRN SECTIONS THAT RECEIVED GOOD PCPN COVERAGE TUE AFTN/EVE. AREAS OF SMOKE FOR SRN SECTIONS AGAIN THIS MORNING WITH LIGHT S-SW TRANSPORT WINDS CONTINUING TO SPREAD SMOKE FROM PENDER COUNTY FIRE. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/... AS OF 430 AM WED...SCT ACTIVITY EXPECTED TO BE ONGOING AT BEGINNING OF PERIOD WILL PERSIST INTO EVENING WITH SHRT WV MOVING ACROSS...AND CONTINUED CHC POPS MOST OF AREA WITH SLG CHC S COAST. PERSISTENCE AND MOS BLEND FOR MIN TEMPS...LOW TO MID 70S. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... AS OF 1125 AM WEDNESDAY...BERMUDA HIGH PRESSURE WILL CONTINUE TO NOSE INTO EASTERN NORTH CAROLINA ON FRIDAY. GRADIENT WILL TIGHTEN AS FRONT APPROACHES FROM THE WEST. UPPER TROUGH WILL DEEPEN FRIDAY AND SATURDAY AS IT DIGS INTO THE MID ATLANTC. THIS WILL PUSH FRONT THROUGH SATURDAY NIGHT AS MAIN UPPER LEVEL ENERGY SWINGS THROUGH THE BASE OF THE TROUGH. WEAK UPPER RIDGE WILL TRY TO BUILD IN AT THE BEGINNING OF NEXT WEEK BUT UPPER TROUGH WILL REMAIN OVER THE EAST COAST WITH NO UPSTREAM PUSHER EVIDENT. ANOTHER FRONT WILL MOVE SLOWLY OVER THE AREA THROUGH THE FIRST HALF OF NEXT WEEK. IT WILL MOVE SOUTH OF AREA BY THURSDAY. && .AVIATION /12Z WEDNESDAY THROUGH MONDAY/... /SHORT TERM TODAY AND TONIGHT/... AS OF 740 AM WED...WEAK SHRT WV MOVING ACROSS PRODUCING VARIETY OF CONDITIONS THIS MORNING...VFR AT KEWN TO IFR AT KISO AND KOAJ. CONDITIONS EXPECTED TO IMPROVE NEXT 2 HOURS BUT SOME LOCAL MVFR VSBYS PERSISTING INTO AFTN DUE TO SMOKE. SCT CONVECTIVE ACTIVITY EXPECTED DURING AFTN...DIMINISHING DURING EVENING. WENT WITH VFR FOR OVERNIGHT BUT WILL LARGELY DEPEND ON EXTENT OF PCPN COVERAGE FROM CONVECTIVE ACTIVITY. /LONG TERM FRIDAY THROUGH MONDAY/... AS OF 1130 AM WEDNESDAY...CONTINUED SOUTHWEST FLOW AHEAD OF APPROACHING FRONT MAY CONTINUE TO BRING AREAS OF SMOKE OVER TAFS. FRONT WILL APPROACH AREA FRIDAY AND SATURDAY AND MOVE THROUGH ON SUNDAY. THIS WILL KEEP UNSETTLED WEATHER THROUGH THE WEEKEND WITH MVFR AND POSSIBLE IFR CONDITIONS IN THUNDERSTORMS. SUNDAY WILL HAVE TYPICAL MVFR CONDITIONS IN DIURNAL CONVECTION. && .MARINE... /SHORT TERM THROUGH TONIGHT/... AS OF 430 AM WED...WITH LITTLE CHANGE IN SFC PATTERN...MAINLY WENT WITH PERSISTENCE FCST WITH GFS40 APPEARING TO HAVE BEST HANDLE. DIURNAL PATTERN RESULTS IN WEAKENING PRES GRAD AND LIGHTER WINDS IN MORNING...INCREASING DURING AFTN WITH SEA BREEZE AND HEATING INLAND...WITH STRONGER WINDS PERSISTING INTO TONIGHT. CONDITIONS REMAINING BELOW SCA BUT SOME WINDS TO AROUND 20 CENTRAL WATERS AND SEAS UP TO 5 FT. /LONG TERM FRIDAY THROUGH MONDAY/... AS OF 1140 AM WEDNESDAY...BERMUDA HIGH NOSING INTO AREA FROM THE EAST WITH FRONT APPROACHING FROM THE WEST WILL PRODUCE SOUTHWEST WINDS 15 TO 20 KNOTS FRIDAY AND SATURDAY. APPROACHING FRONT WILL MOVE THROUGH WATERS ON SUNDAY TURNING FLOW TO A MORE EASTERLY DIRECTION. GRADIENT ASSOCIATED WITH FRONT WILL BE LOOSE SO WIND WIL STAY WELL BELOW SCA CRITERION ON SUNDAY. FRONT WILL QUICKLY DISSIPATE WITH BERMUDA RIDGE NOSING BACK IN ON LATE SUNDAY AS ANOTHER FRONT APPROACHES FROM THE WEST. THIS WILL TIGHTEN GRADIENT BACK UP FOR SOUTHWEST WIND 15 TO 20 KNOTS TO START THE WORK WEEK. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...JBM NEAR TERM...JBM SHORT TERM...JBM LONG TERM...CGG AVIATION...JAC/JBM/CGG MARINE...JAC/JBM/CGG
Hazardous weather outlook, Jul 6, 10:56 AM EDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1056 AM EDT WED JUL 6 2011 NCZ044-047-079-080-090>094-071500- PITT-MAINLAND DARE-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-CRAVEN- PAMLICO- 1056 AM EDT WED JUL 6 2011 ...AIR QUALITY ALERT IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. AIR QUALITY ALERT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING...AND A FEW STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. SLOW MOVING STORMS WITH HEAVY DOWNPOURS WILL PRODUCE A THREAT OF LOCALIZED MINOR FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ095-098-071500- CARTERET-ONSLOW- 1056 AM EDT WED JUL 6 2011 ...AIR QUALITY ALERT IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON... ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. AIR QUALITY ALERT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING...AND A FEW STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. SLOW MOVING STORMS WITH HEAVY DOWNPOURS WILL PRODUCE A THREAT OF LOCALIZED MINOR FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ029-045-046-081-071500- MARTIN-WASHINGTON-TYRRELL-MAINLAND HYDE- 1056 AM EDT WED JUL 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING...AND A FEW STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. SLOW MOVING STORMS WITH HEAVY DOWNPOURS WILL PRODUCE A THREAT OF LOCALIZED MINOR FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ103-104-071500- OUTER BANKS DARE-OUTER BANKS HYDE- 1056 AM EDT WED JUL 6 2011 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING...AND A FEW STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. SLOW MOVING STORMS WITH HEAVY DOWNPOURS WILL PRODUCE A THREAT OF LOCALIZED MINOR FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 6, 12:39 PM EDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1239 PM EDT WED JUL 6 2011
NCZ029-044-061730-
MARTIN-PITT-
1239 PM EDT WED JUL 6 2011
...STRONG THUNDERSTORMS WILL MOVE ACROSS PITT AND MARTIN COUNTIES
THROUGH 130 PM EDT...
AT 1239 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
BETHEL...OR ABOUT 12 MILES SOUTHEAST OF TARBORO...MOVING EAST AT 20
MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE PARMELE...
ROBERSONVILLE...AND...HASSELL...GOLD POINT...EVERETTS...HAMILTON.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3601 7720 3593 7719 3595 7704 3593 7702
3586 7703 3587 7699 3590 7694 3590 7692
3586 7689 3584 7690 3570 7744 3580 7748
3581 7743 3583 7741 3583 7735 3591 7735
3600 7741 3608 7733
TIME...MOT...LOC 1639Z 250DEG 17KT 3582 7737
2The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:23 PM EDT | Special Weather Statement | MHX | Martin | 67 min |
| Jul 6, 12:39 PM EDT | Special Weather Statement | MHX | Martin | 51 min |
| Jul 6, 2:51 PM EDT | Severe Thunderstorm Warning | MHX | Tyrrell | 24 min |
| Jul 6, 3:23 PM EDT | Special Marine Warning | MHX | 52 min | |
| Jul 6, 4:42 PM EDT | Special Weather Statement | MHX | Greene, Pitt | 63 min |
| Jul 6, 5:42 PM EDT | Special Weather Statement | MHX | Greene, Pitt | 63 min |
| Jul 6, 6:05 PM EDT | Areal Flood Advisory | MHX | Greene, Lenoir, Pitt | 85 min |
| Jul 6, 6:05 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Greene, Pitt | 40 min |
| Jul 6, 6:24 PM EDT | Areal Flood Advisory | MHX | Greene | 96 min |
| Jul 6, 6:31 PM EDT | Special Weather Statement | MHX | Washington | 59 min |
| Jul 6, 6:46 PM EDT | Special Weather Statement | MHX | Beaufort | 59 min |
| Jul 6, 6:49 PM EDT | Special Marine Warning | MHX | 56 min | |
| Jul 6, 7:36 PM EDT | Special Weather Statement | MHX | Greene, Lenoir | 54 min |
| Jul 6, 7:53 PM EDT | Special Weather Statement | MHX | Martin | 52 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.